Brain/Pituitary Tumors Community
Side effects from Dexamethasone?
About This Community:

This patient support community is for discussions relating to Brain Tumors and Pituitary Tumors.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Side effects from Dexamethasone?

Two days ago I was diagnosed with a relatively large brain tumor on my brainstem. Toooootally unexpected. They immediately put me on Dexamethasone to reduce swelling, which is apparently minimal anyways, and anti-seizure meds "just in case". Anyways, It's only been a day and a half since I started the meds but I'm experiencing an annoyingly increased heart rate and lots of nervousness, but I don't want to go do anything but sit and stare at things. I feel like I'm crashing from hard drugs (I used to do a lot of meth and oxycontin, but I'm 2 years clean now and I'm really not enjoying this feeling). I know these are to be expected when you're taking steroids, but I'm 21 years old and I RELISH my sleep. Is it okay to take Benadryl in order to help with this? Or melatonin? Will either even help? Or should I quit being a baby and wait it out for a few days and then talk to my doctor again?

Any insights I would GREATLY appreciate. I'm going a little crazy over here and there's nothing on TV! Thanks guys.

Katie/sleepless in North Hollywood
5 Comments Post a Comment
Blank
144586_tn?1284669764
You have to discuss this with your physician. The dexamethasone is an anti-inflammatory and very appropriate.

I would be cautious about the melatonin without consulting with your neurologist and oncologist (if the tumor is malignant).. It is a polypeptide and can cause growth of cells.

Please post as to how the tumor situation resolves.

Blank
657231_tn?1390151580
Dexamethasone will have a lot of side effects. You do need to talk to your doc - but it will interfere with your sleep.

Dex is a corticosteroid - a powerful one - and taking it will reduce your immune system as well as your inflammatory responses. The anxiety is from the med - you may be getting a bit of Cushing's syndrome with your meds.

I would speak to the doc about lessening the meds a tad bit or spreading them out. Make sure you eat with the dose so you don't get stomach issues as well. The OTC things you mention will not have much effect - you have to speak to your doc and/or pharmacist.

I had Cushing's disease - and my tumor made the corticosteroids so I used to feel that way all the time and never slept well for years... it was not fun.
Blank
Avatar_f_tn
Yes, rumpled is right. The dex will interfere with your sleep, but you definitely need to stay on it for now. You will need to be very diligent about inflammation with that tumor (or rather, your docs will need to be diligent with dosing.) Are you on half a mg, or is it more than that?

Corticosteroids cause you to lose minerals at a faster rate (calcium, magnesium, potassium). You may start to sleep better if you take extra calcium and magnesium. I make my son soak his feet in epsom salts (magnesium sulfate) before bedtime. This helps with calming and muscle relaxing and he falls asleep easier. (he takes dex). My son has digestive/absorption problems, and won't swallow pills anyway, but mag. sulfate is readily absorbed through the skin and circulates about 9 hours or so.

Take the amount your body will use without causing diarrhea. It varies, but try equal amounts of calcium and magnesium (I'd start with 2000 mg each, an hour or so before bedtime). I know, I know, supplement recommendations are to take twice the amount of calcium with mag, a ratio of 2:1, but most people actually need more magnesium.

Hope you sleep better soon.
Blank
Avatar_f_tn
I need to clarify what I meant to say about the calcium/magnesium. Take 2000 mg daily, in 4 or more divided doses of no more than 500 mg each, throughout the day, the last dose an hour before bed. Most people don't absorb more than 500 mg at a time. Do not take 2000 mg all at once!
Again, I hope this helps.
Blank
1370830_tn?1280180103
Please, don't ever think that you would be considered a baby, by any means!! You are dealing with some difficult news, and it would be scary for anyone! I wouldn't recommend that you take anything until you can consult with your doctor, if it will be some time before you see him again, you could call his office and leave a message for him to call and maybe let them know what it is regarding. Take care and best wishes for good test results.
Blank
Post a Comment
To
MedHelp Health Answers
Blank
Pain Tracker
Pain
Start Tracking Now
Recent Activity
8149410_tn?1399087612
Blank
KatesGram commented on rumpled's status
Aug 28
657231_tn?1390151580
Blank
rumpled had her appendix removed...... Comment
Aug 28
Avatar_n_tn
Blank
Robinjr commented on life after brain tumo...
Aug 25
Top Cancer Answerers
657231_tn?1390151580
Blank
rumpled
Northern, NJ
7734321_tn?1393763564
Blank
LucyEvony
Melbourne, Australia
Avatar_m_tn
Blank
drake801
bloomingburg, NY
Brain/Pituitary Tumors Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Cancer Answerers
657231_tn?1390151580
Blank
rumpled
Northern, NJ
7734321_tn?1393763564
Blank
LucyEvony
Melbourne, Australia
Avatar_m_tn
Blank
drake801
bloomingburg, NY